Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Blacksburg, VA

May 7, 2009Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 7, 2009, 6:42 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2009, 6:42 AM EDT (10:42 UTC)
Expired
May 7, 2009, 9:35 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 071042
FFWRNK
VAC173-071645-
/O.NEW.KRNK.FF.W.0003.090507T1042Z-090507T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1245 PM EDT.

* AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY
  MOTHER STATE PARK...SALTVILLE...QUARRY...NEBO...MARION
  WYTHEVILLE...MARION...BROADFORD...ATKINS AND ALLISON GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3696 8169 3694 8168 3694 8165 3698 8158
      3701 8143 3695 8137 3676 8126 3675 8136
      3671 8144 3671 8154 3668 8153 3666 8163
      3677 8169 3694 8181

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 071141
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 AM EDT THU MAY 7 2009

VAC173-071645-
/O.CON.KRNK.FF.W.0003.000000T0000Z-090507T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
741 AM EDT THU MAY 7 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
SMYTH COUNTY...

AT 737 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAD ENDED OVER THE WARNED AREA. HOWEVER RUNOFF FROM 
EARLIER HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OF SMALLER 
STREAMS AND CREEKS ACROSS SMYTH COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY MOTHER
STATE PARK...SALTVILLE...NEBO...MARION WYTHEVILLE...BROADFORD...
ATKINS AND ALLISON GAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3696 8169 3694 8168 3694 8165 3698 8158
      3701 8143 3695 8137 3676 8126 3675 8136
      3671 8144 3671 8154 3668 8153 3666 8163
      3677 8169 3694 8181

$$

JH
000 
WGUS71 KRNK 071335
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT THU MAY 7 2009

VAC173-071341-
/O.CAN.KRNK.FF.W.0003.000000T0000Z-090507T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
935 AM EDT THU MAY 7 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SMYTH COUNTY...

EMERGENCY MANAGEMENT OFFICIALS REPORT THAT CREEKS AND STREAMS ARE IN 
THEIR BANKS AND WATER LEVELS ARE LOWERING. FLOODING HAS ENDED OVER 
THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3696 8169 3694 8168 3694 8165 3698 8158
      3701 8143 3695 8137 3676 8126 3675 8136
      3671 8144 3671 8154 3668 8153 3666 8163
      3677 8169 3694 8181

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:53 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 7, 3:53 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EDT THU MAY 7 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT EAST ACROSS THE REGION TODAY...REACHING
THE PIEDMONT BY THIS EVENING. WEAK HIGH PRESSURE SHOULD SLIDE IN
BEHIND THE FRONT OVERNIGHT AHEAD OF ANOTHER COLD FRONT APPROACHING
FROM THE NORTHWEST ON FRIDAY. THIS FRONT WILL SAG INTO THE AREA
LATER FRIDAY INTO SATURDAY BRINGING MORE WET WEATHER TO THE
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER COLD POOL/SW TROF SEEN ON WATER VAPOR WILL PIVOT INTO THE
MOUNTAINS TOWARD 12Z AND THEN PASS EAST OF THE AREA THIS
AFTERNOON. UNDERNEATH THIS FEATURE WILL AGAIN SEE MORE SHRA/TSRA
EARLY THIS MORNING GIVEN INSTABILITY BEFORE THE ACTIVITY LIKELY
FADES MOVING NE THRU DAYBREAK. SINCE COVERAGE A BIT IFFY WILL
ELECT TO KEEP THE GOING FLOOD WATCH IN PLACE AT LEAST A FEW MORE
HOURS TO SEE HOW THIS PRECIP EVOLVES BEFORE CANCELLING. BIGGER
CONCERN MAY ACTUALLY BE ALONG THE BLUE RIDGE WHERE SAW THE
HEAVIEST ACTIVITY EARLIER BUT APPEARS PER LOCAL WRF THAT PRECIP
SHOULDNT BE QUITE AS HEAVY THERE. ONCE THIS ACTIVITY DIMINISHES BY
12Z...VERY MOIST LOW LEVELS WILL LINGER INTO THE AFTERNOON AS WEAK
SFC BOUNDARY EDGES EAST OF THE BLUE RIDGE. DESPITE SOME DRYING
ALOFT AND ONLY WEAK LIFT...EXPECT ANOTHER ROUND OF AT LEAST
ISOLD/SCT SHRA/TSRA TO REDEVELOP WITH BEST COVERAGE EAST LATE
MORNING/EARLY AFTERNOON. LIKE STRONGER STORMS ALONG/EAST OF THE
BLUE RIDGE WHERE DECENT CAPES WILL EXIST AND LOW LEVEL FLOW WILL
BE MORE SW. THUS BOOSTING POPS TO HIGH CHANCE EAST AND KEEPING
20/30 POPS WEST FOR MORE OROGRAPHIC CONVECTION IN THE WAKE OF THE
PASSING FRONT. INVERTED V RAOBS AND STRONG WESTERLY JET SUGGESTS
MORE ISOLATED SEVERE POTENTIAL MAINLY EAST SO WILL INCLUDE A FEW
COUNTIES IN THE HWO. SLIGHT DRYING SHOULD RESULT IN A RETURN OF
SOME SUN AND WARMER TEMPS WITH MOST IN THE 70S TO LOWER 80S.

MAY SEE SOME LINGERING CONVECTION SE ZONES THIS EVENING BEFORE
BRIEF LOW LEVEL RIDGING NOSES IN FROM THE SOUTH OVERNIGHT. THIS
SHOULD BRIEFLY SHUT OFF SHRA FOR A WHILE OVERNIGHT BEFORE A POSSIBLE
TSRA COMPLEX SLIDES INTO WVA LATE AHEAD OF THE NEXT UPSTREAM COLD
FRONT. JUST HOW FAR SE THIS TSRA MAKES IT IN QUESTION BUT GIVEN
LATEST TRENDS THINK PRUDENT TO ADD POPS TO THE NW LATE TONIGHT.
OTRW LIGHT WINDS...WET GROUND AND MAINLY MID/HIGH CLOUDS WILL AGAIN
SPELL SOME DENSE FOG WITH LOWS ONLY IN THE MID/UPR 50S TO PERHAPS
LOW 60S SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WEAK BOUNDARY APPROACHING ON FRIDAY WILL ALLOW SHWS/TSTORMS TO
OVERSPREAD THE REGION AGAIN. THE OP GFS CLEARLY HAS A SPURIOUS LOW
CENTER...WITH ITS VORT MAX LIKELY THE PRODUCT OF CONVECTIVE
FEEDBACK. TEMPS TOUGH AGAIN ON FRIDAY...AS THE NAM DOES SHOW A
SUBTLE WEDGE DEVELOPING INTO FRIDAY MORNING NEAR LYH...SO DID CUT
DOWN MAX TEMP SOMEWHAT ALONG THOSE PARTS. ENOUGH FORCING
WILL BE AROUND BY LATE PM AND THE EVENING HOURS FOR PRECIP
REGIONWIDE. UNLIKE OTHER EVENTS THIS WEEK...A WESTERLY DOWNSLOPING
WIND MAY HOLD SHOWERS IN SE WEST VA FOR MUCH OF THE DAY. ALTHOUGH
THERE REMAINS TIMING DIFFERENCES...BOTH THE NAM/GFS PUSH A NICE SLUG
OF RAIN INTO SE WEST VA INTO SATURDAY...AND ANOTHER FLOOD WATCH MAY
BE NECESSARY FOR SE WEST VA IF THIS PANS OUT. A SOMEWHAT STRONGER
COLD FRONT ARRIVES ON SATURDAY...WITH MORE NUMEROUS AND PERHAPS
STRONGER TSTORMS IF CLDS GET SCOURED OUT BEFORE ITS ARRIVAL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE WEATHER IN THE EXTENDED PERIOD CONTINUES TO EVOLVE INTO A
MORE WET AND UNSTABLE PATTERN AS FRONTS AND FEATURES ARE SLOWER IN
ZONAL FLOW. WAVES GENERATING ALONG THE STALL BOUNDARY IN THE
MISSISSIPPI VALLEY COULD DEFLECT THIS BOUNDARY BACK NORTH AND OVER
THE IMMEDIATE AREA SUNDAY. OR...AS WE HAVE SEEN IN THE PAST
WEEK...CONVECTION MOVING INTO THE TENNESSEE VALLEY WILL TRACK TO
THE SOUTHEAST AND LEAVE THE AREA WITH ONLY ISOLATED TO SCATTERED
CONVECTION SUNDAY AFTERNOON AND EVENING. EVENTUALLY...HIGH
PRESSURE WILL ESTABLISH ITSELF OVER THE REGION...AND NOW THAT
LOOKS TO BE MONDAY.

TEMPERATURES WILL FALL BACK TOWARDS NORMAL THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AXIS OF MORE CONCENTRATED SHRA WILL CONTINUE TO SHIFT SLOWLY EAST
EXITING THE PIEDMONT IN THE NEXT FEW HOURS. THIS SHOULD ALLOW FOR
IMPROVING CIGS ACROSS THE EAST WITH A MIX OF VFR/MVFR ACROSS THE
REGION THROUGH DAYBREAK. COULD AGAIN SEE SOME FOG/STRATUS REFORM
MAINLY IN THE VALLEYS AND OVER THE EAST WHERE WINDS SHOULD BE
LIGHTER THRU MORNING. FOR NOW WILL INCLUDE VSBY REDUCTIONS TO MVFR IN
FOG AT LYH/DAN/LWB AND HOLD ON LOWERING TO IFR ALTHOUGH POSSIBLE.
COLD POOL APPROACHING THE WEST MAY ALSO SPELL A FEW ADDED
SHRA/TSRA SE WVA BUT SINCE COVERAGE IFFY WILL ONLY INCLUDE A VSCH MENTION.

S/W CROSSING THE REGION EARLY THURSDAY WILL TURN THE LOW LEVEL
FLOW MORE WESTERLY ALLOWING A LITTLE DRYING ON THURSDAY. HOWEVER
LINGERING RH COMBINED WITH HEATING AND LEFTOVER MOISTURE WILL MAKE
FOR A WIDESPREAD MVFR/VFR CU FIELD WITH ADDED ISOLATED SHRA/TSRA POSSIBLE.

THURSDAY NIGHT THROUGH SATURDAY...THE WEATHER PATTERN REMAINS
UNSETTLED WITH ADDITIONAL FRONTAL SYSTEMS PUSHING EAST ACROSS THE
REGION EVERY COUPLE OF DAYS. THIS WILL KEEP SHOWERS AND POSSIBLY
TSTMS AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND
IFR IS POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR
MVFR IN SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ007-009>012-018>020.
NC...NONE.
WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...RCS
AVIATION...JH/PM
Hazardous weather outlook, May 7, 4:11 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EDT THU MAY 7 2009

VAZ007-009>012-018>020-WVZ042>045-080815-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
411 AM EDT THU MAY 7 2009

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ013>017-022>024-032>035-080815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
411 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAINFALL IS AGAIN POSSIBLE FRIDAY NIGHT INTO SATURDAY WHICH
COULD LEAD TO FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-080815-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
411 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE HEAVY RAIN MAY OCCUR LATER FRIDAY NIGHT THROUGH SATURDAY
WHICH COULD LEAD TO FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:58 PM EDTSpecial Weather StatementRNKCharlotte17 min
May 6, 10:00 PM EDTAreal Flood AdvisoryRNKPulaski, Wythe4 hr
May 6, 11:53 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg37 min
May 7, 12:34 AM EDTSpecial Weather StatementRNKCharlotte41 min
May 7, 5:28 PM EDTSpecial Weather StatementRNKCharlotte, Halifax32 min
May 7, 7:21 PM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Montgomery, Pulaski, Smyth and 3 more54 min
May 7, 7:57 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 2 more48 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.